Alert archive / Tennessee / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 162, NWS Morristown, TN

June 13, 1997Carter County, Johnson County, Washington County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jun 13, 1997, 8:20 PM EDT for Carter County, Johnson County, Washington County, Tennessee. It was in force for 55 min. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 13, 1997, 8:20 PM EDT (00:20 UTC)
Expired
Jun 13, 1997, 9:15 PM EDT
In force
55 min
Issued by
NWS Morristown, TN
Area
Whole counties

Counties Carter County, TN, Johnson County, TN, Washington County, TN

The radar

The Knoxville radar (KMRX), 113 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 13, 8:20 PM EDTThunderstorm WindCountywide, TNA man in the Gray community was trapped in his car from falling trees. Trees blown down between Jonesborough and Johnson City.
Jun 13, 8:30 PM EDTTornado F1Limestone, TN
Jun 13, 8:30 PM EDTThunderstorm WindElizabethton, TNNumerous trees down on Powder Branch Road and Gap Creek Road.
Jun 13, 8:45 PM EDTThunderstorm WindCountywide, TNNumerous trees and powerlines down across county.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 13, 7:45 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.3 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 1997-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1193 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 1997-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1193 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1309 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMRX 140021
SVRMRX
TNC019-091-179-140115-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KNOXVILLE TRI CITIES TN
820 PM EDT FRI JUN 13 1997
 
THE NATIONAL WEATHER SERVICE IN KNOXVILLE TRI CITIES HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  915 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN EAST TENNESSEE
 
   ...CARTER COUNTY...JOHNSON COUNTY...WASHINGTON COUNTY
 
AT 820 PM DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS MOVING INTO
WASHINGTON COUNTY AND WILL BE MOVING INTO CARTER AND JOHNSON COUNTIES BY
830 PM. THESE STORMS ARE MOVING EAST AT 35 MILES AN HOUR. THESE STORMS
HAVE A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL.
 
WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING.  DO NOT STAND BY WINDOWS.  DON'T USE TELEPHONES
OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM
HAS PASSED.  MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 7:58 PM EDT, 22 minutes earlier.

Area forecast discussion, Jun 13, 7:58 PM EDT, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN
755 PM EDT FRI JUN 13 1997

ACTIVE NIGHT ACROSS THE TN VALLEY. A LINE OF SVR STORMS CONTINUE TO
MOVE ACROSS THE REGION WITH ANOTHETR LINE OVER MIDDLE TN. CONTINUE
CAT POPS FOR TONIGHT. TRAINING ACROSS SOUTHWEST VA/NE TN WILL
CONTINUE THREAT FOR FLASH FLOODING. OVRALL...CURRENT FCST LOOKS
GOOD.

DH

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 8:02 PM EDTSevere Thunderstorm WarningMRXUnicoi58 min
Jun 13, 8:33 PM EDTSevere Thunderstorm WarningMRXMcMinn, Monroe42 min
Jun 13, 10:31 PM EDTSevere Thunderstorm WarningMRXFentress, Morgan, Scott59 min
Jun 13, 10:48 PM EDTSevere Thunderstorm WarningMRXRhea57 min
Jun 13, 11:23 PM EDTSevere Thunderstorm WarningMRXMcMinn, Meigs67 min
Jun 13, 11:59 PM EDTSevere Thunderstorm WarningMRXMcMinn46 min
Jun 14, 12:09 AM EDTSevere Thunderstorm WarningMRXMonroe66 min
Jun 14, 12:31 AM EDTSevere Thunderstorm WarningMRXBradley, Polk59 min
Jun 14, 12:37 AM EDTSevere Thunderstorm WarningMRXBlount68 min
Jun 14, 1:17 AM EDTFlash Flood WarningMRXMonroe4 hr
Jun 14, 5:18 AM EDTFlash Flood WarningMRXMonroe4 hr
Jun 14, 8:22 AM EDTSevere Thunderstorm WarningMRXHamilton68 min
Jun 14, 2:59 PM EDTFlash Flood WarningMRXScott3 hr
Jun 14, 3:37 PM EDTSevere Thunderstorm WarningMRXAnderson, Knox, Loudon, Roane68 min
Jun 14, 4:08 PM EDTSevere Thunderstorm WarningMRXBlount67 min
Jun 14, 4:31 PM EDTSevere Thunderstorm WarningMRXMcMinn, Monroe59 min
Jun 14, 4:42 PM EDTSevere Thunderstorm WarningMRXPolk63 min
Jun 14, 4:56 PM EDTSevere Thunderstorm WarningMRXCocke, Greene, Hamblen64 min
Jun 14, 5:12 PM EDTSevere Thunderstorm WarningMRXBlount, Sevier63 min
Jun 14, 5:34 PM EDTTornado WarningMRXSevier41 min
Jun 14, 6:12 PM EDTFlash Flood WarningMRXCocke, Greene, Hamblen3 hr
Jun 14, 6:12 PM EDTFlash Flood WarningMRXJefferson, Sevier3 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.